[1-13-2012] The U.S. Food and Drug Administration (FDA) is notifying the public that two additional cases of progressive multifocal leukoencephalopathy (PML), a rare but serious brain infection that can result in death, have been reported with the lymphoma drug Adcetris (brentuximab vedotin). Due to the serious nature of PML, a new Boxed Warning highlighting this risk has been added to the drug label. At the time of Adcetris' approval in August 2011, one case of PML was described in the Warnings and Precautions section of the label.
Facts about Adcetris (brentuximab vedotin)
Used to treat Hodgkin lymphoma and a rare lymphoma known as systemic anaplastic large cell lymphoma
An antibody-drug conjugate that combines an antibody and drug, allowing the antibody to direct the drug to a target on lymphoma cells known as CD30
Since FDA approval in August 2011, approximately 2,000 patients worldwide have received treatment with Adcetris
In addition, a new Contraindication warning against use of Adcetris with the cancer drug bleomycin due to increased risk of pulmonary (lung) toxicity has been added to the drug label (see below).
The signs and symptoms of PML may develop over the course of several weeks or months. They may include changes in mood or usual behavior, confusion, thinking problems, loss of memory, changes in vision, speech, or walking, and decreased strength or weakness on one side of the body. Patients who develop any signs and symptoms of PML should notify their healthcare professional immediately. Healthcare professionals should hold Adcetris dosing if PML is suspected and discontinue Adcetris if a diagnosis of PML is confirmed.
FDA recommends that healthcare professionals refer to the current Adcetris drug label for the latest prescribing recommendations (also see below). Patients should contact their healthcare professional if they have any questions or concerns about Adcetris.
Concomitant use of Adcetris and bleomycin is contraindicated due to pulmonary toxicity.
John Cunningham (JC) virus infection resulting in progressive multifocal leukoencephalopathy (PML) and death has been reported in Adcetris-treated patients.
The factors leading to reactivation of latent JC virus are not fully understood. In addition to Adcetris therapy, other possible contributory factors include prior therapies and underlying disease that may cause immunosuppression.
Healthcare professionals should instruct patients to report changes in mood or usual behavior, confusion, problems thinking, loss of memory, changes in walking or talking, decreased strength or weakness on one side of the body, or changes in vision.
Healthcare professionals should consider a possible diagnosis of PML in any patient currently receiving or who has received Adcetris in the past, and who presents with new signs or symptoms of central nervous system abnormalities.
Evaluation of PML may include consultation with a neurologist and performance of a brain magnetic resonance imaging (MRI) and/or lumbar puncture with analysis of cerebrospinal fluid by polymerase chain reaction for JC virus and/or brain biopsy.
Healthcare professionals should hold Adcetris dosing for any suspected case of PML and discontinue Adcetris dosing if a diagnosis of PML is confirmed.
Healthcare professionals should report adverse events involving Adcetris to the FDA MedWatch program, using the information at the bottom of the page in the "Contact Us" box.
To date, three patients have developed PML while receiving treatment with Adcetris.
A 48 year old man with Hodgkin lymphoma (HL) was diagnosed with PML after receiving Adcetris. The patient's medical history included prior treatment with multiple chemotherapeutic agents and targeted radiation therapy. After the third dose of Adcetris, the patient presented with left-sided weakness and slurred speech. Cerebrospinal fluid was positive for John Cunningham (JC) virus. The patient's condition deteriorated rapidly resulting in death within four weeks of onset of symptoms.
A 50 year old man with HL was diagnosed with PML after receiving Adcetris. The patient's medical history included prior treatment with multiple chemotherapeutic agents, targeted radiation therapy, and autologous stem cell transplant. After eight cycles of Adcetris, he presented to the local emergency room with complaints of changes in speech, difficulty writing with his right hand, and right lower extremity weakness. In addition, he had poor coordination, poor balance, and left-sided sensory deficits. Although magnetic resonance imaging (MRI) was inconclusive and cerebrospinal fluid analyses were negative for JC virus early in the course of the neurologic work-up, an immunostain of a spinal cord lesion biopsy was positive for JC virus. The patient's neurological condition continues to worsen, and most recently he lost motor function of his lower extremities and deep tendon reflexes of his legs. He also has tremulousness of his hands and hypoactive arm reflexes.
A 38 year old female patient with a history of Stage IV cutaneous anaplastic large cell lymphoma (ALCL) was diagnosed with PML after receiving Adcetris. The patient's medical history included prior treatment with multiple chemotherapeutic agents and targeted radiation therapy. Prior to treatment with Adcetris, a baseline neurological examination was normal. After the second dose, the patient complained of inability to read, inability to find words to express herself, memory lapses, and slight loss of balance. A brain MRI revealed a demyelinating process and a brain biopsy was positive for JC virus. Treatment with Adcetris was discontinued.
A clinical trial compared the combination of Adcetris plus Adriamycin (doxorubicin), bleomycin, vinblastine, and dacarbazine (ABVD) to the combination of Adcetris plus Adriamycin (doxorubicin), vinblastine, and dacarbazine (AVD) as front-line therapy for HL. An excessive number of patients in the Adcetris plus ABVD treatment group experienced non-infectious pulmonary toxicity. The frequency of pulmonary toxicity in the Adcetris plus ABVD group was approximately 40%, compared to a frequency of 10-25% most commonly reported in the literature with bleomycin-based regimens (not containing Adcetris). No pulmonary toxicity has been observed thus far in the Adcetris plus AVD treatment group. Patients have reported cough and dyspnea. Signs of interstitial infiltration have been observed on radiographs and computed tomographic imaging of the chest. Patients have responded to corticosteroid therapy.